South Dakota, 2013

Flash Flooding and Hail in South Dakota, July 8, 2013

July 8, 2013 · NWS UNR · 5 events in 2 counties and zones

An early morning severe thunderstorm produced hail and strong wind gusts across portions of southern Custer and northern Fall River Counties. Two to five inches of rainfall in about two hours caused flash flooding and debris flows over portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning severe thunderstorm produced hail and strong wind gusts across portions of southern Custer and northern Fall River Counties. Two to five inches of rainfall in about two hours caused flash flooding and debris flows over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 7:27 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 7, 7:27 PM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT SUN JUL 7 2013

.UPDATE...
ISSUED AT 822 PM MDT SUN JUL 7 2013

LATEST ANALYSIS SHOWS A GENERALLY N-S ORIENTED AXIS OF INSTABILITY
STILL EXISTS IN THE REGION OF ERN WY/FAR WRN SD WITH MUCH GREATER
STABILITY TO THE EAST. BAND OF SHOWERS AND THUNDERSTORMS CROSSING
SERN MONTANTA HAS REMAINED BELOW SEVERE LIMITS PAST HOUR OR SO.
ISOLATED STRONG STORMS HAVE DEVELOPED OVER PARTS OF NERN WY AS THE
SRN EDGE OF THE LINE HAS REACHED THE AREA OF GREATEST INSTABILITY.
EXPECT COVERAGE TO BUILD TO THE SE DURING THE REST OF THE
EVENING...GRADUALLY BECOMING WEAKER LATER IN THE EVE.

&&

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 140 PM MDT SUN JUL 7 2013

19Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY FROM NORTHWEST MN TO CENTRAL
NE...WRAPPING NORTHWEST INTO CENTRAL MT. OUTFLOW BOUNDARY LOCATED FROM
MISSION TO RAPID CITY TO SOUTHEAST MT. MLCIN ERODING OVER
NORTHWEST THIRD OF CWA WITH 500-1000J/KG MLCAPE. MLCAPE WILL
INCREASE TO 1-2KJ/KG BY 21Z AS MLCIN BECOMES ZERO. SHORTWAVE OVER
CENTRAL/WESTERN WY WILL OVER-TOP INSTABILITY WITH 25-30M/S 0-6KM
EFFECTIVE SHEAR DEVELOPING OVER THE WEST...AS LOW LEVEL
SOUTHEASTERLY BOUNDARY LAYER FLOW INCREASES TO 25KTS. SHOULD BE A
RECIPE FOR ACTIVE TSRA WITH POSSIBLE SUPERCELLS AND RESULTANT
LARGE HAIL/DAMAGING WIND THREAT THROUGH AT LEAST THE EARLY EVENING
HOURS. FURTHER EAST...OUTFLOW BOUNDARY FROM MORNING CONVECTION
STILL FIRING TSRA OVER SOUTH CENTRAL SD AND THIS SHOULD CONTINUE
THROUGH EARLY EVENING GIVEN PEAK HEATING IS JUST AROUND THE
CORNER. CONVECTIVE ALLOWING MODELS HAVE SEVERAL DIFFERENT
SOLUTIONS RANGING FROM A FEW TSRA TO A VERY ACTIVE EVENT.
TEMPERATURES WILL BE NEAR GUIDANCE OVERNIGHT.

MONDAY...SUNDAY NIGHT CONVECTION WILL REINFORCE LEE TROUGH FROM
CENTRAL MT INTO WESTERN NE FOR MONDAY. MAIN SHORTWAVE ENERGY WILL
BE ACROSS THE US/CANADIAN BORDER WITH BEST SHEAR IN THE FAR NORTH.
MODERATE TO LOCALLY STRONG INSTABILITY IS FORECAST...SO WOULD
EXPECT ANOTHER ROUND OF TSRA WITH SEVERE STORMS POSSIBLE.
TEMPERATURES WILL BE NEAR GUIDANCE.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 140 PM MDT SUN JUL 7 2013

ZONAL FLOW WILL GIVE WAY TO A MORE AMPLIFIED FLOW FOR THE SECOND
PART OF THE WEEK. SHORT WAVE WILL DROP ACRS ND INTO MN TUESDAY
WITH COLD FRONT CROSSING FCST AREA WITH LAST ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS. MOEDLS IN GOOD AGREEMENT WITH PLACEMENT
AND TIMING OF SYSTEM THAT WILL MAINLY AFFECT NORTHWESTERN SD.
UPPER RIDGE WILL BUILD OVER THE ROCKIES/HIGH PLAINS THROUGH THE
REMAINDER OF THE FORECAST...WITH LOWER PRECIPITATION POTENTIAL.
THUNDERSTORMS MAY DEVELOP AHEAD OF LEE TROF OVR ERN MT-WY AND LOW
LEVEL JET WED-WED NIGHT AND AGAIN FRIDAY. TEMPERATURES WILL BE
NEAR TO ABOVE AVERAGE.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING
ISSUED AT 539 PM MDT SUN JUL 7 2013

SCT TSTMS WILL DVLP THIS EVE AND CONT THRU MUCH OF THE NGHT...WITH
WND GUSTS TO 50 KT VCNTY STRMS. E-SELY WNDS WL CONT TONIGHT EAST OF
A N-S BOUNDARY OVR WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...10
SHORT TERM...HELGESON
LONG TERM...55
AVIATION...10
Hazardous weather outlook, Jul 7, 2:10 AM MST, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
310 AM MDT SUN JUL 7 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
310 AM MDT (410 AM CDT) SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS MONDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 7, 9:17 PM MST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MDT SUN JUL 7 2013

WYZ054-080445-
NORTHERN CAMPBELL WY-
1017 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL
1045 PM MDT...

AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WYODAK...OR 7 MILES EAST OF DOWNTOWN
GILLETTE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 129 AND
147...

&&

LAT...LON 4463 10510 4419 10508 4420 10537 4435 10549
TIME...MOT...LOC 0417Z 239DEG 22KT 4434 10533

RICHARDS
Special weather statement, Jul 7, 9:41 PM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 PM MDT SUN JUL 7 2013

WYZ054-056-080500-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
1041 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND SOUTHWESTERN
CROOK COUNTIES UNTIL 1100 PM MDT...

AT 1037 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF ROZET...OR 19 MILES EAST OF
DOWNTOWN GILLETTE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
KEYHOLE RESERVOIR AROUND 1100 PM MDT.

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 140 AND
167...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4464 10492 4421 10464 4424 10523 4445 10531
TIME...MOT...LOC 0442Z 255DEG 29KT 4440 10509

RICHARDS
Special weather statement, Jul 7, 9:56 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1056 PM MDT SUN JUL 7 2013

WYZ054-056-057-080530-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
1056 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CAMPBELL AND
WESTERN CROOK COUNTIES UNTIL 1130 PM MDT...

AT 1051 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF KEYHOLE RESERVOIR...OR 24
MILES EAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
KEYHOLE RESERVOIR AROUND 1110 PM MDT.
CARLILE AROUND 1120 PM MDT.
DEVILS TOWER JUNCTION AROUND 1130 PM MDT.

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND
153...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4473 10473 4437 10450 4426 10506 4453 10513
TIME...MOT...LOC 0456Z 249DEG 22KT 4440 10500

RICHARDS
Special weather statement, Jul 7, 10:34 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 PM MDT SUN JUL 7 2013

WYZ054>056-058-080600-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
1134 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...SOUTHWESTERN
CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL MIDNIGHT MDT...

AT 1132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROZET...OR 17 MILES EAST OF DOWNTOWN
GILLETTE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MOORCROFT AROUND 1150 PM MDT.
PINE HAVEN AROUND MIDNIGHT MDT.

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 136 AND
172...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4432 10533 4448 10463 4447 10463 4402 10458
      4412 10531
TIME...MOT...LOC 0534Z 264DEG 28KT 4425 10513

RICHARDS
Special weather statement, Jul 7, 10:49 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1149 PM MDT SUN JUL 7 2013

WYZ056>058-080600-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
1149 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN
WESTON COUNTIES UNTIL MIDNIGHT MDT...

AT 1146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF PINE HAVEN...OR 16 MILES
SOUTHWEST OF SUNDANCE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INYAN KARA MOUNTAIN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 165 AND
182...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4437 10430 4408 10432 4419 10476 4437 10472
TIME...MOT...LOC 0549Z 267DEG 23KT 4427 10461

RICHARDS
Special weather statement, Jul 7, 11:55 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1255 AM MDT MON JUL 8 2013

SDZ029-WYZ058-080745-
SOUTHERN BLACK HILLS SD-WESTON WY-
1255 AM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND WESTERN
CUSTER COUNTIES UNTIL 145 AM MDT...

AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF DEWEY...OR 17 MILES SOUTH
OF DOWNTOWN NEWCASTLE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEWEY...
  JEWEL CAVE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4382 10371 4355 10364 4352 10414 4369 10420
TIME...MOT...LOC 0656Z 258DEG 12KT 4362 10412

CARSTENS

The radar

The Rapid City radar (KUDX), 98 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
July 8, 1:00 AM MST
Where
Custer County, 7.47 mi WNW of Argyle
Measured
1 in hail
Reported by
Public
Coordinates
43.579, -103.783

Hail, Fall River

When
July 8, 1:37 AM MST
Where
Fall River County, 1 mi N of Hot Springs
Measured
0.88 in hail
Reported by
Public
Coordinates
43.444, -103.480

Thunderstorm Wind, Fall River

When
July 8, 1:50 AM MST
Where
Fall River County, 1.03 mi ESE of Oral to 3.88 mi ENE of Oral
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.394, -103.251

Grain bins and pivot irrigation systems were blown over by the wind.

Flash Flood, Custer

When
July 8, 3:00 AM MST to 9:00 AM MST
Where
Custer County, 8.95 mi WNW of Argyle to 3.6 mi WSW of Argyle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.570, -103.820

Heavy rain caused flooding along rural roads when culverts were quickly overwhelmed from the excessive runoff.

Flash Flood, Fall River

When
July 8, 3:30 AM MST to 9:30 AM MST
Where
Fall River County, 7.77 mi WNW of Hot Springs to 3.35 mi W of Hot Springs
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.478, -103.620

Heavy rain caused flooding along Cold Brook Creek above Cold Brook Reservoir and Cottonwood Springs Creek above Cottonwood Reservoir. Debris flowing down Cold Brook Creek piled up in the channel along Argyle Road, causing water to flow over the road. Along Cottonwood Springs Creek, water created a channel 12 feet wide into Cottonwood Reservoir and washed gravel off rural roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463813, 463816, 463817, 469278, 469282.